Washington, 2009

Heavy Snow in Washington, January 4 to 5, 2009

January 4 to 5, 2009 · NWS OTX · 11 events in 11 counties and zones

A strong winter storm brought widespread heavy snow accumulations to Eastern Washington. This resulted in additional roof collapses in the Spokane area with about 50 collapses in Spokane county.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong winter storm brought widespread heavy snow accumulations to Eastern Washington. This resulted in additional roof collapses in the Spokane area with about 50 collapses in Spokane county. This resulted in an estimated damage amount of ten million dollars. An estimated 200 Air and National Guard troops were called in to assist with snow removal. Several road closures also resulted from the snow. Numerous reports of five to nine inches of snow fell with higher amounts in the mountains. Along the East Slopes of the North Washington Cascades, snow accumulations ranged from eight inches in Leavenworth to 15 inches at Holden Village. In the Blue Mountains, a spotter five miles southwest of Anatone picked up 11 inches of accumulation. This storm in combination with several winter storms in previous days resulted in major damage across parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 4, 3:24 PM PST, 36 minutes earlier.

Area forecast discussion, Jan 4, 3:24 PM PST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
324 PM PST SUN JAN 4 2009

.SYNOPSIS...
THE NEXT BIG STORM SYSTEM WILL ARRIVE TONIGHT INTO MONDAY. HEAVY
SNOW WILL BE LIKELY OVER THE IDAHO PANHANDLE AS WELL AS OVER
PORTIONS OF EASTERN WASHINGTON. GUSTY WINDS WILL ALSO BRING THE
POTENTIAL FOR AREAS OF BLOWING SNOW. A SLIGHTLY WARMER STORM ON
TUESDAY WILL SPREAD ANOTHER ROUND OF MOUNTAIN SNOW AND VALLEY RAIN
OR SNOW ACROSS THE INLAND NORTHWEST. TUESDAY NIGHT THROUGH
THURSDAY...A PERSISTENT VERY MOIST SUBTROPICAL AIRMASS WILL BRING THE
THREAT FOR MODERATE VALLEY RAINS...RISING SNOW LEVELS...AND
GUSTY WINDS. URBAN AND SMALL STREAM FLOODING IS POSSIBLE OVER
PORTIONS OF REGION. A DRIER WEATHER PATTERN IS EXPECTED FOR
FRIDAY INTO THE WEEKEND.

&&

.DISCUSSION...UPDATED AVIATION...

TONIGHT AND MONDAY...A STRONG WINTER STORM WILL BRING HEAVY SNOW TO
MUCH OF THE INLAND NORTHWEST OVERNIGHT. SATELLITE WATER VAPOR
IMAGERY THIS AFTERNOON SHOWS THE VERY MOIST SYSTEM BEING PROPELLED
INTO THE PACIFIC NORTHWEST BY A VERY STRONG UPPER LEVEL JET
INDICATED BY THE DARKENING ON THE SATELLITE IMAGE NEAR 50N 140W.
THIS JET WILL NOSE INTO THE REGION TONIGHT PLACING THE REGION IN THE
LEFT FRONT QUADRANT FAVORABLE FOR SYNOPTIC ASCENT. THIS ALONG WITH
MOIST ISENTROPIC UPGLIDE OVER THE DOME OF COLD AIR IN THE LOWER
LEVELS WILL RESULT IN A PERIOD OF HEAVY SNOW FOR MOST OF THE
FORECAST AREA. MODELS ARE IN GOOD AGREEMENT IN DUMPING FROM A
QUARTER TO A HALF INCH OF QPF IN MOST VALLEY LOCATIONS WITH OVER
AN INCH IN THE EASTERN MOUNTAINS AND UP TO 2 INCHES IN THE
CASCADES. THEY CONSISTENTLY GIVE THE SPOKANE AREA AROUND 4 TENTHS
OF AN INCH OF LIQUID. MUCH OF THIS WILL FALL AS THE WHITE STUFF. SNOW
WILL START BY LATE THIS AFTERNOON ACROSS THE CASCADES THEN SPREAD
EAST OVERNIGHT. THE COLD TEMPERATURES IN PLACE ACROSS THE FORECAST
AREA WILL ALLOW SNOW TO LIQUID RATIOS TO START OUT QUITE HIGH THEN
TAPER OFF AS WARMER AIR INFILTRATES FROM THE SOUTHWEST. THE
HEAVIEST SNOWFALL IS EXPECTED TO AFFECT THE FORECAST AREA FROM
06-12Z. THE AREAS NOT ALREADY INCLUDED IN WINTER STORM WARNINGS
HAVE BEEN UPGRADED TO EITHER WARNINGS OR ADVISORIES FOR SNOW AND
BLOWING SNOW. THE ONLY EXCEPTION IS THE LEWISTON AREA WHERE
SNOWFALL WILL BE LIMITED BY WARMING TEMPERATURES AND A CHANGE OVER
TO RAIN. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE LOWER
COLUMBIA BASIN FOR SNOW AND THE POTENTIAL FOR A BRIEF PERIOD OF
FREEZING RAIN. MODEL SOUNDINGS INDICATE THAT BY THE TIME THE WARM
MID LEVEL LAYER GETS TO THE BASIN...THE BULK OF THE PRECIPITATION
WILL HAVE MOVED OFF TO THE EAST. HAVE KEPT A CHANCE OF -FZRA IN
THE GRIDS FOR THE LOWER BASIN BUT CONFIDENCE IS ONLY FAIR AT THIS
POINT. THE PALOUSE...CAMAS PRAIRIE AND MOUNTAIN ZONES IN THE
EASTERN HALF OF THE FORECAST AREA WILL ALSO BE DEALING WITH STRONG
WINDS THAT WILL CAUSE BLOWING AND DRIFTING OF SNOW. OVERALL THE
REGION WILL RECEIVE FROM 12 TO 18 INCHES IN THE MOUNTAINS WITH UP
TO 2 FEET ALONG THE CASCADE CREST. THE VALLEYS WILL GENERALLY SEE
4 TO 8 INCHES WITH LOWER AMOUNTS FOR THE BASIN AND L-C VALLEY AND
HIGHER AMOUNTS IN THE NORTHEAST VALLEYS. TEMPERATURES WILL TREND
TOWARD SEASONAL NORMALS. /KELCH

***HEAVY PRECIPITATION AND RISING SNOW LEVELS WILL BRING RAIN TO
 ALL VALLEYS AND HEAVY MTN SNOW...THIS MAY LEAD TO URBAN AND SMALL
 STREAM FLOODING FOR AREAS OF EASTERN WA/ NORTHERN IDAHO. SEE
 WEATHER STORY 3 AND FLOOD POTENTIAL OUTLOOK.***

MONDAY NIGHT THROUGH WEDNESDAY NIGHT...LONG WAVE RIDGE
OF HIGH PRESSURE WILL SHIFT EASTWARD FROM 150W TO 135W. THIS WILL
ALLOW A DEEP PLUME OF MOISTURE WITH PWAT VALUES GREATER THAN ONE
INCH TO BE DIRECTED INTO WASHINGTON AND RESULT IN A PROLONGED
PERIOD OF WARM MOIST ADVECTION RESULTING IN RISING SNOW LEVELS...HEAVY
MOUNTAIN SNOW AND VALLEY RAIN FOR AREAS OF EASTERN WASHINGTON AND
NORTHERN IDAHO.

MONDAY NIGHT THROUGH MIDDAY TUESDAY...THE REMNANTS OF THE TROUGH
WILL BE PASSING THROUGH THE REGION WITH LINGERING LIGHT SNOW
SHOWERS TRANSITIONING TO A LIGHT STRATIFORM PRECIPITATION AS WINDS
TREND SOUTH/SOUTHWESTERLY RESULTING IN INCREASING WARM
ADVECTION...ISENTROPIC ASCENT...OROGRAPHIC ASCENT...AND MOISTURE
ADVECTION.

BY TUESDAY AFTERNOON THROUGH THURSDAY MORNING...A 40-55KT LOW-
LEVEL JET DEVELOPS AND CONTINUES TO FEED A DEEP PLUME OF MOISTURE
INTO EASTERN WA AND NORTHERN ID. THIS MOISTURE SOURCE LOOKS TO BE
ASSOCIATED WITH THE "PINEAPPLE EXPRESS" AND CAN BE TRACED ALL THE
BACK TO WEST OF HAWAII. DUE TO THE WARM...MOIST CHARACTER OF THE
AIRMASS...LOOK FOR SNOW LEVELS TO BE RISING ABOVE ALL VALLEY
FLOORS AND INTO THE 3500-6K FOOT LEVEL AS 850MB TEMPERATURES
SOAR TO 1-4 DEGREES. THE STRONG WEST/SOUTHWEST LOW-LEVEL FLOW
WILL KEEP RAIN/SNOW NON-STOP INTO THE NORTHEAST MTNS OF WA...IDAHO
PANHANDLE...BLUE MTS...EASTERN COLUMBIA BASIN...AND CASCADE CREST
WITH SPILLOVER INTO THE UPPER-VALLEYS OF THE EAST SLOPES. LIQUID
AMOUNTS FROM THE PERIOD TUESDAY THROUGH THURSDAY MORNING LOOK TO
RANGE FROM 0.60 - 1.50" FROM THE NORTHEAST MTS TO THE PALOUSE...TO
1-2 INCHES IN THE IDAHO PANHANDLE AND NORTHERN BLUES...TO 3-6"
INCHES ALONG THE CASCADE CREST TO UP TO 2 INCHES IN THE WESTERN
EAST SLOPE VALLEYS. OF COURSE...THE HIGHEST QPF AMOUNTS WILL BE
ALONG THE HIGHEST TERRAIN WHERE THE P-TYPE WILL REMAIN SNOW BUT
FOR THE REMAINDER OF THE VALLEYS...THESE ARE STILL SIGNIFICANT QPF
AMOUNTS TO FALL ON TOP OF 1-3 FEET OF SNOW ALREADY IN PLACE WHICH
EQUATES TO A SWE OF 4-6". RAPID SNOWMELT WILL OCCUR DUE TO STEADY
TO MODERATE WINDS (IN THE VALLEYS AND LOWER MTN SLOPES AT OR BELOW
4500'...AND PERSISTENT ABOVE FREEZING TEMPERATURES (VALLEY
TEMPERATURES WILL NOT COOL TUESDAY NIGHT THROUGH WEDNESDAY INTO
EARLY THURSDAY. TO ADD MORE NUISANCE TO THE PROBLEM...DEEP SNOW
PACK ACROSS THE REGION WILL MAKE FOR POOR/BLOCKED DRAINAGE IN
URBAN AREAS.

PUT ALL THESE FACTORS TOGETHER AND WE ARE LOOKING AT THE THREAT
FOR URBAN AND SMALL STREAM FLOODING WEDNESDAY INTO THURSDAY. /BODNAR

THURSDAY THROUGH SUNDAY...IT LOOKS LIKE MOTHER NATURE WILL GIVE
EASTERN WASHINGTON AND NORTHERN IDAHO A BREAK FROM WINTER'S WRATH
AT THE END OF THE WEEK AND INTO THE WEEKEND. THE GFS AND ECMWF ARE
IN GOOD AGREEMENT THAT A COLD FRONT WILL PUSH THROUGH THE REGION
ON THURSDAY. THE FRONT WILL PUSH SNOW LEVELS DOWN TO THE VALLEY
FLOORS BY THURSDAY NIGHT. HEAVY RAIN ON OUR DEEP SNOW-PACK SHOULD
BE COMING TO AN END ON THURSDAY...FOLLOWED BY COOLER TEMPERATURES.
HIGHS ON FRIDAY...SATURDAY...AND SUNDAY SHOULD BE IN THE LOWER TO
MID 30S...AND LOWS WILL BE WELL BELOW FREEZING. TEMPERATURES
BELOW FREEZING AT NIGHT WILL BE VERY IMPORTANT IN SLOWING THE
SNOW-MELT AND BRINGING DIMINISHING ANY FLOODING PROBLEMS THAT DO
DEVELOP TUESDAY AND THURSDAY. THE MEDIUM RANGE MODELS ARE ALSO IN
VERY GOOD AGREEMENT THAT FRIDAY...SATURDAY...AND SUNDAY SHOULD BE
RELATIVELY PRECIPITATION FREE OVER THE INLAND NORTHWEST. THE GFS
AND ECMWF BOTH ADVERTISE AN EXPANSIVE UPPER LEVEL RIDGE OVER THE
WESTERN UNITED STATES...WITH THE STORM TRACK UP OVER BRITISH
COLUMBIA FRIDAY THROUGH AT LEAST MONDAY. /GKOCH

&&

.AVIATION...

THE NEXT WEATHER SYSTEM WILL BRING WIDESPREAD SNOW TO THE REGION.
STRATUS IN KEAT-KMWH WILL GIVE WAY TO -SN BY 02Z THEN PROGRESSING
TO KGEG AROUND 05Z WITH IFR CONDITIONS PREVAILING WHEN SNOW
STARTS AND FALLING TO LIFR WITH HEAVIER SNOW BANDS. INCR SFC
WINDS 10-20KTS WILL BE POSSIBLE AFT 06Z FOR ALL EASTERN
TERMINALS AND DECREASING FOR KGEG-KCOE CORRIDOR AFT 16Z BUT
CONTNIUING TO BLOW VCNTY KPUW THROUGH 00Z.  THIS WILL CAUSE
BLSN FROM KPUW N TO THE SPOKANE TERMINALS.  SNOW WILL END
WEST TO EAST...09/10Z KEAT AND 12Z KGEG WITH LINGERING -SHSN
THROUGH 00Z TUESDAY. /BODNAR

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        21  32  29  36  36  40 / 100 100  40  80  70  70
COEUR D'ALENE  21  32  29  35  35  38 / 100 100  60  80  80  80
PULLMAN        23  36  32  42  42  44 / 100 100  50  90  80  80
LEWISTON       28  41  36  44  44  49 /  80  80  30  60  80  70
COLVILLE       21  31  28  34  34  38 / 100 100  30  60  60  60
SANDPOINT      20  30  28  33  33  38 / 100 100  60  80  80  80
KELLOGG        21  32  28  34  34  40 / 100 100  80  90  80  80
MOSES LAKE     20  31  28  36  36  42 /  90  70  10  30  20  20
WENATCHEE      17  30  28  36  36  37 /  90  60  10  30  20  20
OMAK           17  31  25  34  34  37 / 100  70  10  40  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST MONDAY
     FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM PST MONDAY
     FOR COEUR D'ALENE AREA...IDAHO PALOUSE.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST MONDAY
     FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

WA...WINTER STORM WARNING UNTIL 10 AM PST MONDAY FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN HIGHLANDS...OKANOGAN VALLEY...
     WATERVILLE PLATEAU...WENATCHEE AREA.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST MONDAY
     FOR NORTHEAST BLUE MOUNTAINS.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM PST MONDAY
     FOR NORTHEAST MOUNTAINS...SPOKANE AREA...WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     MONDAY FOR LOWER GARFIELD AND ASOTIN COUNTIES.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST MONDAY
     FOR UPPER COLUMBIA BASIN.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM PST
     MONDAY FOR MOSES LAKE AREA.

&&
Hazardous weather outlook, Jan 4, 2:44 PM PST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
244 PM PST SUN JAN 4 2009

IDZ001>004-026-027-WAZ031>038-041>044-052245-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
244 PM PST SUN JAN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER WINTER STORM WILL MOVE THROUGH THE REGION TONIGHT...BRINGING
HEAVY SNOW ACCUMULATIONS FOR BOTH THE MOUNTAINS AND VALLEYS AS
SNOW INCREASES IN COVERAGE AND INTENSITY. AREAS OF BLOWING SNOW
WILL AFFECT SOUTHEAST WASHINGTON OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT THE HEAVY SNOW ACCUMULATIONS TO END MONDAY...EXCEPT LINGER
IN THE MOUNTAINS OF NORTH IDAHO MONDAY NIGHT. VERY GUSTY WINDS
WILL BE LIKELY MONDAY...WITH GUSTS TO 50 MPH LIKELY ON MOUNTAIN
RIDGES. POCKETS OF SLEET OR FREEZING RAIN WILL BE POSSIBLE IN THE
COLUMBIA BASIN IN THE MORNING.

A PROLONGED PERIOD OF SUBTROPICAL MOISTURE WILL BE AIMED AT THE
AREA TUESDAY THROUGH WEDNESDAY NIGHT BRINGING RISING SNOW LEVELS AND
HEAVY RAINFALL TO PORTIONS OF THE AREA. THIS WILL LEAD TO RAPID
RISES ON SMALL STREAMS DUE TO A COMBINATION OF RAIN AND SNOW MELT.
STRONG WESTERLY FLOW WILL LEAD TO THE HIGHEST PRECIPITATION TOTALS AND
THE MAIN FLOODING POTENTIAL FOR THE CASCADE CREST...CENTRAL
PANHANDLE MOUNTAINS...COEUR DALENE AREA...AND THE PALOUSE. THE
SPOKANE AREA WILL ALSO BE AFFECTED DUE TO SNOW MELT EVEN THOUGH
LESS RAIN WILL FALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 4, 4:00 PM PST to January 5, 5:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Wenatchee Area

When
January 4, 5:00 PM PST to January 5, 3:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
January 4, 6:00 PM PST to January 5, 2:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, Waterville Plateau

When
January 4, 6:00 PM PST to January 5, 3:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Moses Lake Area

When
January 4, 7:00 PM PST to January 5, 3:00 AM PST
Where
Moses Lake Area forecast zone
Reported by
Unknown
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Highlands

When
January 4, 7:00 PM PST to January 5, 6:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Heavy Snow, Upper Columbia Basin

When
January 4, 7:00 PM PST to January 5, 6:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
January 4, 9:00 PM PST to January 5, 9:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Spokane Area

When
January 4, 9:30 PM PST to January 5, 9:00 AM PST
Where
Spokane Area forecast zone
Property damage
$10 million
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Washington Palouse

When
January 4, 9:30 PM PST to January 5, 11:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Blue Mountains

When
January 4, 9:30 PM PST to January 5, 11:00 AM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150914, 150916, 150917, 150918, 150919, 150920, 150921, 150923, 150922, 150924, 150925.